Iowa, 2017

Hail and Damaging Winds in Iowa, April 10, 2017

April 10, 2017 · NWS DVN · 10 events in 5 counties and zones

A storm system slowly moved northeastward overnight with a cold front moving to along a line from Independence Iowa to Memphis Missouri by sunrise. Scattered thunderstorms developed ahead of the cold front during the early morning hours and produced isolated reports of large hail up to the size of golf balls and isolated thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system slowly moved northeastward overnight with a cold front moving to along a line from Independence Iowa to Memphis Missouri by sunrise. Scattered thunderstorms developed ahead of the cold front during the early morning hours and produced isolated reports of large hail up to the size of golf balls and isolated thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 10:45 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 9, 10:45 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1145 PM CDT Sun Apr 9 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 322 PM CDT Sun Apr 9 2017

Visible satellite shows thinning cirrus allowing for filtered
sunshine across much of the area, with a cumulus deck increasing
over southwest portions of the cwa within deeper low level
moist axis characterized by surface dew points around 60 degrees
and PWATs near 1 inch. The ample sunshine and gusty south winds
has allowed for another warm day across the area with temperatures
in the mid 70s to near 80 degrees. AMDAR data and 12z regional
raob data depict a capping inversion in place, which coupled with
a lack of forcing/coherent trigger has maintained a clean radar
scope today. A surface low was located over northeast NE this
afternoon, and is expected to lift into the Great Lakes on Monday
as an upper level shortwave shifts east from the Rockies into the
Upper Midwest. Attendant cold front will move east and interact
with the better moisture to bring chances for showers and storms
tonight into Monday.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 322 PM CDT Sun Apr 9 2017

Still seeing some differences in models on convective initiation and
placement/coverage, which is largely tied to handling of low level
moisture and capping inversion/elevated mixed layer. Overall,
lack of forcing and strengthening EML ahead of front may limit any
convective development ahead of the cold front to our west/southwest
until after sunset. While mixed signals on amount of convection and
location makes for lower confidence precip forecast, believe as
forcing from the Rockies shortwave overspreads the cold front will
be sufficient for at least scattered storms developing central/southern
IA into MO lifting e/ne and some of this activity pushing across
portions of the cwa mainly after midnight into early Monday. If storms
form Fairly high WBZ at or above 11kft agl, but presence of dry air
aloft, steep mid level lapse rates and 0-6km shear of 40+ kts may
promote isolated large hail threat with any more robust updrafts. Some
gusty winds may be attendant to any hail, but just enough of a capping
inversion is suggested to preclude severe wind threat. Lows tonight
will remain quite mild and mostly in the upper 50s to lower 60s, as
all but far west remains in pre-frontal warm sector through 12z Monday.

On Monday, any showers and storms far east should exit early morning.
Then may see redevelopment ahead of the front as energy from the
southern Plains lifts northeast along the front, and this development
would be favored southeast of the Quad Cities into portions of
west central IL. This activity will likely exit to our east prior to
peak heating. Otherwise, winds turn westerly in wake of cold front
and turn gusty with skies becoming partly sunny. This will lead to
deeper mixing which should get highs into the 60s and lower 70s, cooler
than those of today but above normal for early April. If more sunshine
occurs then potential to see more widespread highs in the 70s.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 322 PM CDT Sun Apr 9 2017

Monday Night: 12Z Sunday GFS, ECWMF, and Canadian model runs show
skies will clear out Monday night as the system that produced
showers Sunday night moves northeast to the Great Lakes. MOS
guidance shows cool temperatures with lows in the upper 30s to
around 40.

Tuesday and Wednesday: Mostly sunny skies are on tap for both
days as an upper level ridge and surface high pressure builds over
the upper midwest. Temperatures will continue to be cool with
Highs in the mid 50s over the northern half of the forecast area
and in the lower 60s over the south. Overnight lows will be in the
upper 30s and lower 40s

Wednesday Night: 12Z Sunday model run consensus progs that
showers are likely Wednesday night into Thursday morning as an
upper level shortwave and weak surface low pressure rides along a
boundary as it moves across the upper Mississippi Valley. Low
temperatures will be in the upper 40s and lower 50s.

Thursday: Showers will end from west to east Thursday morning and
should end by afternoon. An upper level ridge will then build over
the High Plains in response to a strong upper level longwave trof
diving into the Pacific Northwest. High temperatures will be in the
mid to upper 60s with lows in the upper 40s and low 50s.

Friday into Next Weekend: There is once again a chance of showers as
warm air advection and moisture from the Gulf of Mexico advect north
into the region ahead of an upper level shortwave approaching from
the southwest. Temperatures will be in the 70s.  Kuhl

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1141 PM CDT Sun Apr 9 2017

Generally VFR conditions with isolated storms and showers between 10/07Z
and 10/10Z at MLI/BRL terminals are handled with tempo group of possible
brief high end MVFR conditions. South winds of 10 to 20+ MPH with low
level wind shear will shift to the west by 10/10Z with 10 to 20+ MPH
gusts by late morning into the afternoon. There is a chance of showers
and storms to redevelop Monday PM at MLI/BRL terminals which is handled
as vicinity wording.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Kuhl
AVIATION...Nichols
Hazardous weather outlook, Apr 9, 2:58 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 PM CDT Sun Apr 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
358 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected late this evening and
overnight. There is a low threat for a severe storm with large
hail, mainly over portions of eastern Iowa.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance of thunderstorms Monday over portions of
west central Illinois. The threat for severe weather is low.

There is another chance of thunderstorms Friday through Saturday.
It is too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Special weather statement, Apr 10, 12:07 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
107 AM CDT MON APR 10 2017

IAC095-107-100630-
Keokuk-Iowa-
107 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KEOKUK AND SOUTHERN
IOWA COUNTIES UNTIL 130 AM CDT...

At 105 AM CDT, a strong thunderstorm was located near What Cheer, or
9 miles southeast of Montezuma, moving east at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Williamsburg, North English, What Cheer, Keswick, Parnell,
Millersburg, Kinross, Webster, Thornburg, Gibson, and Holbrook.

This includes Interstate 80 in Iowa between mile markers 222 and 229.

LAT...LON 4151 9241 4151 9230 4161 9230 4172 9183
      4151 9183 4151 9195 4147 9195 4140 9241
TIME...MOT...LOC 0605Z 256DEG 57KT 4150 9237

08
Local storm report, Apr 10, 12:19 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             ELDRIDGE                41.64N 90.57W
04/10/2017  M0.50 INCH       SCOTT              IA   NWS EMPLOYEE

&&

RP KINNEY
Special weather statement, Apr 10, 12:31 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
131 AM CDT MON APR 10 2017

IAC095-103-113-100700-
Johnson-Linn-Iowa-
131 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON...SOUTHERN LINN
AND NORTHEASTERN IOWA COUNTIES UNTIL 200 AM CDT...

At 130 AM CDT, a strong thunderstorm was located over Conroy, or near
Marengo, moving east at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Marengo, North Liberty, Mount Vernon, Williamsburg,
Lisbon, Solon, Tiffin, Walford, Swisher, Oxford, Shueyville,
Bertram, Amana, and Conroy.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 215 and 231.
 Interstate 380 between mile markers 3 and 17.

LAT...LON 4186 9192 4186 9183 4189 9183 4205 9137
      4180 9137 4161 9208 4178 9216
TIME...MOT...LOC 0630Z 249DEG 47KT 4173 9202

08
Special weather statement, Apr 10, 12:35 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
135 AM CDT Mon Apr 10 2017

IAZ054-066-ILZ001-002-007-100845-
Jackson-Clinton-Jo Daviess-Stephenson-Carroll-
Including the cities of Maquoketa, Clinton, Galena, Freeport,
and Mount Carroll
135 AM CDT Mon Apr 10 2017

...Thunderstorms with small hail...

At 1:30 AM CDT, National Weather Service Doppler radar showed an
area of thunderstorms between the Quad Cities and Savannah, IL.
These storms were moving to the northeast at 45 mph.

Brief heavy downpours and small hail are likely from the stronger
storms.

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
April 10, 12:44 AM CST
Where
Johnson County, 1.7 mi WNW of Amish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -91.810

Hail, Washington

When
April 10, 12:45 AM CST
Where
Washington County, 1.24 mi ENE of Kalona
Measured
0.88 in hail
Reported by
Public
Coordinates
41.490, -91.700

Thunderstorm Wind, Linn

When
April 10, 12:51 AM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

Hail, Linn

When
April 10, 12:57 AM CST to 1:01 AM CST
Where
Linn County, 0.86 mi NW of Ely
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -91.590

A trained spotter reported quarter size hail that lasted for 3 to 4 minutes.

Hail, Linn

When
April 10, 1:00 AM CST
Where
Linn County, 2.07 mi NW of Mt Vernon
Measured
1.75 in hail
Reported by
Public
Coordinates
41.940, -91.450

The emergency manager relayed a public report of golf ball size hail that damaged cars and roofs in Mount Vernon.

Hail, Linn

When
April 10, 1:00 AM CST
Where
Linn County, 1.54 mi E of Bertram
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.950, -91.500

Local broadcast media relayed a public report of golf ball sized hail.

Hail, Linn

When
April 10, 1:05 AM CST
Where
Linn County, 3.45 mi N of Mt Vernon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.970, -91.420

A public report of golf ball sized hail was relayed by the media.

Hail, Jones

When
April 10, 1:15 AM CST
Where
Jones County, 1.47 mi NNW of Morley
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.020, -91.260

Broadcast media relayed a public report of 1.50 inch hail. The time of the event was estimated using radar.

Thunderstorm Wind, Lee

When
April 10, 2:55 AM CST
Where
Lee County, Keokuk Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.470, -91.430

Hail, Lee

When
April 10, 3:01 AM CST
Where
Lee County, 1.72 mi WSW of Ft Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -91.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688218, 688219, 688237, 688223, 688227, 688231, 688233, 688234, 688239, 688235.